My son who is 9 lived with my mother and step-father from the time he was three until last year. They took him to the a few doctors, because they couldn't "handle him" who diagnosed him with ADHD, and prescribed him meds He was getting into trouble on the bus and at school. The meds did very little to change the behavior but did cause weight loss, upset stomach and anger issues. Now that he is living with me, I very few of the problems that my parents said were ADHD symptoms, even when he is not on his meds and he has gained more in three months on the meds here than he did in the last year he lived there. My mother and step-father would not tell him no ever, feed him junk food and basically spoiled him rotten like a grandparent should but not a primary care giver. Could his diognosis of ADHD be caused by being spoiled or is he just growing out of it.
The fact that he also had problems at school would indicate that the diagnosis might be accurate. As a child does age, they do gain more control over their actions. Thus the more 'hyper" things they do will lessen. However, the attention problems will remain the same. There is a lot that can be done. The first is for you to become familiar with what ADHD is all about and how to help. A great book to help you is, "The ADD/ ADHD Answer book," by Susan Ashley. Please post if you have more questions.
The only time he got into trouble in school this last year that he was living with me was within two days of visiting his grandparents. No other time did he have any reports of bad behavior and I was told by his teacher that he was a pleasure to have in class but she could tell when he had spent the weekend away from home.
Ahhh, that's a bit different then when you said, "He was getting into trouble on the bus and at school". So to answer your last question, it is "yes" to both.
My guess would be that a pediatrician prescribed his meds. If you really want to find out what is going on I would look for a pediatric psychiatrist and have them check him out. Second, choice is to get the book I recommended and read it. It should clear up some things for you.
I am curious as to the meds he is on and the strength of the meds. Many ADHD meds would drive a non ADHD kid up the wall, while having the opposite effect on a child with ADHD. However, a very low dose might give a normal child some of the symptoms you describe. And actually a lot of the problems could have come from his environment and not the meds. Hope this helps a bit. Really need a lot more info to do more.
hi, all of my kids have adhd,23yr, 17yr old,10,and 9 and me, im 46
we had a hard time to, but the keys iv'e found are 1.add\adhd have to be on a special diet,not your mothers candy diet. 2. your kid will spike,or get ill breifly when coming off there med. each day. let them have there space at that time. and 3rd don't skip any days of med. my kids learned to eat as they went along. at first the doc said to give them sat and sun off.
that just makes things harder,because its family time and all hell breaks loose on those days. and addarall is our familys choise.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.